Hail, Hennepin
- When
- September 17, 3:28 AM CST
- Where
- Hennepin County, 0.49 mi E of Robbinsdale
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 45.030, -93.360
A line of thunderstorms developed early Thursday morning, September 17th in eastern Minnesota, near the Twin Cities. These storms produced very heavy rainfall, gusty winds and some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A line of thunderstorms developed early Thursday morning, September 17th in eastern Minnesota, near the Twin Cities. These storms produced very heavy rainfall, gusty winds and some hail. The largest hail stone was quarter size near Crystal. Several thunderstorms moved across northern Dakota, southern Ramsey, and parts of western Washington Counties, and produced up to 2-3 inches of rainfall in less than 2 hours. These rainfall amounts and high rainfall rates, led to flash flooding along several highways during the morning commute in the southeast Twin Cities metro area. Several cars stalled in flood waters as they moved into areas of 2-3 feet of water along I-35E near St. Paul.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 16, 10:19 PM CST, 5 hours 9 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1119 PM CDT WED SEP 16 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 330 PM CDT WED SEP 16 2015 THUNDERSTORM CHANCES ASSOCIATED WITH THE FRONTAL BOUNDARY KNOCKING ON THE DOORSTEP OF WEST CENTRAL MN THIS AFTERNOON WILL BE THE FOCI THIS FORECAST PERIOD. TEMPERATURES HAVE WARMED EFFICIENTLY AHEAD OF THE FRONT THIS AFTERNOON...WITH MID TO UPPER 80S AND EVEN A FEW 90S COMMON OVER WEST CENTRAL MINNESOTA WHERE LESS CLOUD COVER EXISTS. CONVECTIVE TEMPERATURES ARE BEING REACHED OVER PARTS OF WEST/SOUTH CENTRAL MN...SO EXPECT TO SEE ISOLATED SHOWERS AND EVEN SOME ISOLATED THUNDERSTORMS INTO THE EVENING HOURS. HIGHER COVERAGE OF SHOWERS AND THUNDERSTORMS WILL ARRIVE LATE THIS EVENING AND OVERNIGHT AS INCREASING TEMP/MOISTURE ADVECTION ENSUES WITH THE NOCTURNAL LOW LEVEL JET. WILL ALSO HAVE A SURGE OF VORTICITY ADVECTION FURTHER FUEL ACTIVITY DURING THE EARLY MORNING HOURS. HAVE THEREFORE INCLUDED LIKELY POPS FROM CENTRAL/EAST CENTRAL MN INTO WEST CENTRAL WI AFTER 06Z. CONVECTION WILL LIKELY LINGER ALONG/EAST OF I35 AND NORTH OF I94 DURING THE MORNING HOURS...WITH CONVECTIVE DEBRIS /CLOUDS/ LIMITING DESTABILIZATION INTO THE AFTERNOON HOURS AS THE FRONT ARRIVES. IF ENOUGH BREAKS IN THE CLOUDS CAN DEVELOP...MODELS DEPICT AROUND 2500 J/KG OF MLCAPE WITH WHICH TO PLAY. FURTHERMORE...THE LEAD SHORTWAVE TROUGH MOVING ACROSS THE DAKOTAS WILL LIKELY HELP INSTIGATE NEW CONVECTION ALONG THE FRONT...AND POSSIBLE RENEW ANY ONGOING CONVECTION. ALTHOUGH A LINEAR NATURE TO STORM TYPE APPEARS MOST LIKELY...INITIALLY SUPERCELL CONFIGURATION WOULD BE POSSIBLE. THEREFORE WHILE DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...A COUPLE TORNADOES CANNOT BE RULED OUT. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 330 PM CDT WED SEP 16 2015 THE MAIN CONCERN IN THE EXTENDED PERIOD IS FRIDAY/S SYSTEM WHICH IS STRONGER IN TERMS OF UPPER LEVEL SUPPORT...BUT LACKING DEEP MOISTURE. ALTHOUGH MODELS HAVE COME TOGETHER TO SUPPORT A STRONGER STORM SYSTEM FRIDAY/FRIDAY NIGHT...THERE REMAINS THE PROBLEM OF DEEPER MOISTURE...ESPECIALLY CONSIDERING THE N/NE FLOW IN THE LOWEST 5K ACROSS THE UPPER MIDWEST. THERE SEEMS TO BE TWO SEPARATE SHORTWAVE/S WITH THE SYSTEM WHICH DEVELOPS TWO SFC LOWS...ONE IS IN CENTRAL SD...WHILE THE OTHER IS ALONG THE OLD FRONTAL BOUNDARY WHICH MOVES ACROSS OUR REGION TOMORROW. THE FIRST SFC REFLECTION IN SD AND ASSOCIATED STRONGER MID-LEVEL FRONTOGENESIS AND UPPER JET SUPPORT...WILL LIKELY DEVELOP A LARGE AREA OF LIGHT/MODERATE SHRA ACROSS SD. THE SECONDARY SFC REFLECTION ALONG THE FRONT IN THE CENTRAL PLAINS IS ASSOCIATED WITH DEEPER MOISTURE AND WILL LIKELY KEEP THE BULK OF THIS MOISTURE/SHRA/TSRA SOUTH OF OUR CWA THRU FRIDAY NIGHT. THEREFORE...THE BEST SCENARIO FOR OUR REGION TO SEE SHRA WILL BE ASSOCIATED WITH THE INCREASING MID-LEVEL FRONTOGENESIS AS IT MOVES EASTWARD OVER SOUTHERN MN FRIDAY AFTN/EVENING. THERE REMAINS TOO MUCH DRIER AIR FILTERING FROM THE NORTH TO WARRANT ANYTHING MORE THAN CHC POPS FOR MOST OF MN...WITH THE BEST CHC OF MEASURABLE PRECIPITATION ALONG THE IA/MN BORDER. THIS FORECAST IS BASED ON A WEAKENING MID-LEVEL WAA REGIME AS WINDS BECOME LIGHT OR NORTH AS THE UPPER LEVEL SHORTWAVE MOVES EASTWARD ACROSS SOUTHERN MN. IF THIS MID-LEVEL WAA REGIME IS STRONGER...A BOARDER AREA OF -SHRA WILL LIKELY MOVE ACROSS MOST OF SOUTHERN MN WHICH WILL KEEP TEMPS IN THE 50S/LOWER 60S. IF THIS SYSTEM IS MUCH WEAKER...ONLY SPRINKLES OR -SHRA WILL OCCUR ALONG THE SOUTHERN 1/4 OF MN...WHILE OTHER AREAS REMAIN DRY. PAST FRIDAY NIGHT...THE OVERALL UPPER LEVEL FLOW WILL BECOME MORE ZONAL AS A DEEP TROUGH DEVELOPS ACROSS THE GULF OF ALASKA AND THE EASTERN PACIFIC. THIS IS IN CONJUNCTION OF A BOARD RIDGE EXTENDING ACROSS THE DESERT SW...AND INTO THE CENTRAL PLAINS. THIS WILL LEAD TO A DRY PATTERN...ESPECIALLY CONSIDERING THE POLAR FRONT WILL BE WELL NORTH OF MPX CWA. IT IS ALSO A WARMER PATTERN WHICH LEADS TO TEMPS WARMING UP AGAIN BY SUNDAY...AND THRU EARLY NEXT WEEK. THE NEXT CHC OF ANY ORGANIZED PRECIPITATION WILL OCCUR LATE WED/THU. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1119 PM CDT WED SEP 16 2015 BAND OF SHOWERS AND STORMS HAS BEEN DECAYING OVER EASTERN MN...BUT EXPECT ANOTHER CLUSTER OF STORMS TO FIRE AROUND 09-10Z ACROSS SOUTH CENTRAL MN AND TRACK NORTHEAST ACROSS MSP/RNH/EAU THROUGH MID MORNING. A LULL IN ACTIVITY EXPECTED AGAIN LATE MORNING TO EARLY AFTERNOON...WITH MVFR CIGS LIKELY...THEN ADDITIONAL STORMS WILL FIRE ALONG THE COLD FRONT FROM ROUGHLY RWF TO STC...AND BECOME MORE WIDESPREAD AS THEY HEAD INTO ERN MN AND WRN WI THROUGH EARLY EVENING. CONFIDENCE HAS INCREASED THROUGH THE PERIOD TO ALLOW TEMPO GROUPS...THOUGH PERHAPS SOME PREVAILING GROUPS WILL BE NEEDED IN LATER FORECASTS. KMSP...THINK DRY WEATHER WILL CONTINUE UNTIL ABOUT 10-11Z WHEN ADDITIONAL STORMS QUICKLY DEVELOP. THEY SHOULD PERSIST THROUGH ABOUT 15Z. MVFR CIGS COULD ARRIVE DURING OR SHORTLY AFTER THE MORNING STORMS. /OUTLOOK FOR KMSP/ FRI...VFR. MVFR SHRA POSSIBLE. WIND NNW 5-10 KTS. SAT...VFR. WIND W 7-10 KTS. SUN...VFR. WIND S 10-12 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...LS LONG TERM...JLT AVIATION...BORGHOFF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 340 PM CDT WED SEP 16 2015 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 172045- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 340 PM CDT WED SEP 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT THERE COULD BE A COUPLE STRONG STORMS THAT PRODUCE GUSTY WINDS OR HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON INTO THURSDAY NIGHT. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE. ISOLATED LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE ACTIVITY THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT MAY BE NEEDED THURSDAY AFTERNOON. JLT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
344 AM CDT THU SEP 17 2015
WIZ015-170930-
BARRON-
344 AM CDT THU SEP 17 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BARRON COUNTY...
AT 343 AM CDT...A STRONG THUNDERSTORM NEAR CUMBERLAND...OR 10 MILES
WEST OF RICE LAKE...MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RICE LAKE...BARRON...CUMBERLAND...ALMENA...HAUGEN...COMSTOCK...
MIKANA...AND BRILL.
THIS INCLUDES U.S. HIGHWAY 53 BETWEEN MILE MARKERS 140 AND 152.
LAT...LON 4534 9197 4547 9215 4564 9193 4563 9154
4558 9153
TIME...MOT...LOC 0843Z 226DEG 34KT 4548 9195The Minneapolis radar (KMPX), 26 km away, was scanning. The volume nearest the first event began at 09:25 UTC.
3 hail, 2 flash flood. Local standard time, as filed.
Several reports of stalled cars along I-35 from Eagan, northeast to West St. Paul. This was noted on Minnesota Department of Transportation Webcams that noted the stalled cars and deep water in the roadway.
Several webcams from the Minnesota Department of Transportation indicated stalled cars in deep water along I-35E in St. Paul north of the Mississippi River. There were also reports of street flooding around the city of St. Paul, and northeast to North St. Paul.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594669, 594670, 594671, 594685, 594688.